Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 40, NWS Huntsville, AL

June 19, 2003Marshall County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 19, 2003, 5:02 PM CDT for Marshall County, Alabama. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2003, 5:02 PM CDT (22:02 UTC)
Expired
Jun 19, 2003, 7:00 PM CDT
In force
118 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 192203
FFWHUN
ALC095-200000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
502 PM CDT THU JUN 19 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST ALABAMA

* UNTIL 700 PM CDT

* AT 501 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING 2 MILES EAST OF GUNTERSVILLE...MOVING SOUTHEAST AT 10
  MPH.  RADAR INDICATES UP TO AN INCH AND A HALF OF RAIN HAS FALLEN  
  SINCE 4 PM.

* SOME LOCATIONS AFFECTED INCLUDE...
  GUNTERSVILLE

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3446 8623 3434 8638 3424 8629 3435 8613

$$ 

MR
1 follow-up statement
000 
WGUS74 KHUN 192258
FFSHUN
ALC095-192330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
558 PM CDT THU JUN 19 2003

NATIONAL WEATHER SERVICE DOPPLER RADAR...INDICATED THAT RAINFALL WAS 
DECREASING IN INTENSITY ACROSS THE WARNED AREA...AND THE FLOOD 
THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE 
SERIOUS THREAT OF FLOODING HAS ENDED. THUS...THE FLASH FLOOD WARNING 
HAS BEEN CANCELED.

STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE 
LATEST WEATHER INFORMATION.

LAT...LON 3428 8637 3445 8635 3451 8611 3430 8613

$$ 

MR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:35 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 19, 3:35 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
335 PM CDT THU JUN 19 2003

WATER VAPOR SATELLITE ANIMATION INDICATED AN UPPER LEVEL DISTURBANCE
MOVING OVER NORTHERN ALABAMA AND TENNESSEE. THIS DISTURBANCE AND
STRONG NEAR SUMMER SOLSTICE DAYTIME HEATING WAS PROVIDING ENOUGH
LIFT TO GET SHOWERS AND T-STORMS IN PROGRESS OVER THE REGION. AT THE
SURFACE...A COLD FRONT CONTINUED MOVE SOUTH EXTENDING FROM KANSAS TO
ALONG THE KY/OH VALLEY.

FORECAST WISE...THE COLD FRONT SHOULD CONTINUE ITS MOTION...AND PASS
SOUTH ACROSS NORTHERN ALABAMA BEGINNING BEFORE DAYBREAK OVER THE
TN/AL BORDER...AND REACHING THE MIDDLE OF STATE BY MIDDAY. SLIGHTLY
COOLER...AND MUCH DRIER AIR NORTH OF THE FRONT SHOULD MARK AN END TO
THE LAST WEEK OR SO OF RAINS THE REGION HAS EXPERIENCED. MODIFIED
CANADIAN HIGH PRESSURE OVER THE GREAT LAKES WILL BUILD SOUTH...AND
HELP TO PUSH THE LOWER LEVEL GULF MOISTURE BACK TO THE COAST. THUS A
GOOD DRYING TREND SHOULD BE NOTED FOR THE NEXT FEW DAYS...IN OTHER
WORDS A FAIR WEEKEND WEATHERWISE. ALTHOUGH TEMPS WILL BE SLIGHTLY
BELOW NORMAL FOR TOMORROW...THEY SHOULD RECOVER AND RISE TO OR ABOVE
SEASONAL LEVELS FOR THE WEEKEND AND EARLY NEXT WEEK.

THE SURFACE RIDGE SHOULD REMAIN AND SLOWLY STAGNATE ALONG THE SE
COAST NEXT WORK WEEK. A SOUTHERLY FLOW AROUND THE HIGH WILL BRING A
RETURN OF GULF MOISTURE TO THE REGION AFTER MONDAY. WITH THIS
MOISTURE AND CONTINUED SUMMER TIME HEATING...WILL KEEP THE NEXT
CHANCE OF SHOWER AND T-STORMS GOING TUESDAY TO THURSDAY.

FIRST GUESS TEMPS AND POPS....
HUNTSVILLE 67/83 59/86 64 41000
M SHOALS   67/83 59/86 65 41000
FT PAYNE   68/84 56/85 59 41000
CULLMAN    69/85 60/87 66 42-00

.HUN...NONE.

RSB
Hazardous weather outlook, Jun 19, 1:00 PM CDT, 4 hours 2 minutes before
ALZ001>010-016-201000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU JUN 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NORTH ALABAMA THIS
AFTERNOON AND EARLY EVENING.  MOVEMENT OF THESE SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO BE SLOW...THEREFORE SOME AREAS WILL
EXPERIENCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THIS WEEKEND WILL BRING DRIER AND WARMER WEATHER TO THE REGION AS
HIGH PRESSURE BUILDS INTO THE REGION. A CHANCE OF SHOWERS AND
THUNDERSTORMS WILL RETURN TO THE FORECAST EARLY NEXT WEEK.

.CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

24

In the hours before

Special weather statement, Jun 19, 12:05 PM CDT, 4 hours 57 minutes before
ALZ001>010-016-191830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1205 PM CDT THU JUN 19 2003

...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS ACROSS NORTHERN
ALABAMA...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SLOWLY MOVE EAST ACROSS
NORTHERN ALABAMA THIS AFTERNOON.  THESE STORMS ARE CAPABLE OF
PRODUCING HEAVY RAINFALL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND WIND GUSTS TO 30 MPH.  DUE TO THE SLOW MOVEMENT OF THESE
STORMS...SOME LOCATIONS COULD RECEIVE HEAVY RAINFALL WITH HOURLY
AMOUNTS UP TO ONE INCH.  RAINFALL AMOUNTS IN MOST LOCATIONS WILL BE
BETWEEN 1/10 AND 2/10 OF AN INCH.  AREAS THAT CAN EXPECT HEAVIER
RAINFALL INCLUDE CULLMAN...FLORENCE...AND ATHENS.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND IN LOW
LYING AREAS.

24
Special weather statement, Jun 19, 4:02 PM CDT, 1 hour before
ALZ008>010-192230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
402 PM CDT THU JUN 19 2003

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS ACROSS NORTHERN
ALABAMA...

A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST THROUGH
SOUTHERN JACKSON...MARSHALL...DEKALB...AND MORGAN COUNTIES THROUGH
530 PM. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL...
OCCASIONAL CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 30 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...SOME LOCATIONS COULD
RECEIVE HEAVY RAINFALL WITH HOURLY AMOUNTS UP TO ONE INCH. AREAS THAT
CAN EXPECT HEAVIER RAINFALL INCLUDE FORT PAYNE...VALLEY HEAD...
RAINSVILLE...AND INTO HARTSELLE. RAINFALL AMOUNTS ELSEWHERE WILL BE
AROUND 2/10 OF AN INCH.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND IN LOW
LYING AREAS.

05/08
Special weather statement, Jun 19, 4:03 PM CDT, 59 minutes before
ALZ007>010-192230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
403 PM CDT THU JUN 19 2003

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS ACROSS NORTHERN
ALABAMA...

A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST THROUGH
SOUTHERN JACKSON...MARSHALL...DEKALB...AND MORGAN COUNTIES THROUGH
530 PM. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL...
OCCASIONAL CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 30 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...SOME LOCATIONS COULD
RECEIVE HEAVY RAINFALL WITH HOURLY AMOUNTS UP TO ONE INCH. AREAS THAT
CAN EXPECT HEAVIER RAINFALL INCLUDE FORT PAYNE...VALLEY HEAD...
RAINSVILLE...AND INTO HARTSELLE. RAINFALL AMOUNTS ELSEWHERE WILL BE
AROUND 2/10 OF AN INCH.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND IN LOW
LYING AREAS.

05/08

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.